WEDNESDAY, Oct. 31 (HealthDay News) -- Boys may be more likely than girls to abuse over-the-counter drugs, new study results suggest.
University of Cincinnati researchers looked at over-the-counter (OTC) drug abuse among students in grades 7 through 12 in 133 schools across greater Cincinnati who took part in a 2009-2010 survey.
Early analysis of the data showed that 10 percent of students said they abused over-the-counter drugs such as cough syrups and decongestants. This type of drug abuse can result in accidental poisoning, seizures and physical and mental addictions, the study authors pointed out in a university news release.
High rates of over-the-counter drug abuse were found among male and female junior high school students. However, boys had a higher risk of longtime use of over-the-counter drugs compared with girls, the investigators found.
Teens who reported abusing over-the-counter drugs were more likely to report that they had gone to parties where such drugs were available or had friends who abused over-the-counter drugs, the study authors noted.
Adolescents who said they were involved in positive activities such as school clubs, sports, community and church organizations, were less likely to report over-the-counter drug abuse.
"Findings from this study highlight and underscore OTC drugs as an increasing and significant health issue affecting young people," Rebecca Vidourek, an assistant professor of health promotion, said in the news release.
The early results of the study were presented Oct. 29 at the annual meeting of the American Public Health Association in San Francisco. The data and conclusions of research presented at medical meetings should be viewed as preliminary until published in a peer-reviewed journal.
The U.S. National Institute on Drug Abuse has more about OTC and prescription drug abuse.
SOURCE: University of Cincinnati, news release, Oct. 29, 2012
Copyright © 2012 HealthDay. All rights reserved.
|Previous: Learning How to Keep Pounds Off Before Dieting May Work Best||Next: Company With Links to Meningitis-Linked Pharmacy Recalls All Products|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community